Florida, 2011

Hail in Florida, January 10, 2011

January 10, 2011 · NWS TBW · 1 event in 1 county or zone

A weak area of low pressure developed over the Gulf of Mexico and gradually moved northeast across northern Florida. Scattered thunderstorms with this system produced large hail across an isolated area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A weak area of low pressure developed over the Gulf of Mexico and gradually moved northeast across northern Florida. Scattered thunderstorms with this system produced large hail across an isolated area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 10, 11:37 AM EST, 21 minutes earlier.

Area forecast discussion, Jan 10, 11:37 AM EST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1137 AM EST MON JAN 10 2011

.UPDATE 2...
HAVE UPDATED GRIDS/ZONE FORECAST TO RAISE POPS FROM THE TAMPA BAY
REGION NORTHWARD WHERE THE HIGHEST CONCENTRATION OF SHOWERS AND A
FEW THUNDERSTORMS IS OCCURRING AND LIKELY TO CONTINUE.

&&

.UPDATE...
SURFACE LOW PRESSURE CONTINUES TO MOVE EASTWARD ACROSS THE
NORTHERN GULF THIS MORNING WITH A COLD FRONT TRAILING SOUTHWARD.
MORNING TBW SOUNDING INDICATING A LOT OF HELICITY WITH VALUES OVER
500...BUT ALSO SHOWING NOT MUCH MOISTURE WITH PRECIPITABLE WATER
JUST OVER 1 INCH AND A DECENT INVERSION AROUND 830 MB. THEREFORE THE
SHOWERS AND A FEW THUNDERSTORMS THAT ARE MOVING INTO THE NORTHERN
AND CENTRAL COASTAL WATERS AT THIS TIME SHOULD GRADUALLY WEAKEN AS
THEY MOVE NORTHEAST OVER THE COOLER SHELF WATERS. THE BEST CHANCE OF
RAIN WILL REMAIN FROM THE TAMPA BAY REGION NORTHWARD TODAY UNDER
MOSTLY CLOUDY SKIES WHILE FURTHER SOUTH PARTLY SUNNY SKIES WILL
CONTINUE. BREEZY SOUTHEAST TO SOUTH WINDS WILL CONTINUE WITH
TEMPERATURES WARMING UP INTO THE 70S ACROSS THE AREA THIS AFTERNOON.

&&

.AVIATION...
EARLY MORNING SPEED WIND SHEAR BETWEEN THE SFC AND AROUND 1000
FEET WILL DECREASE DURING THE REST OF THE DAY AS SFC WINDS
INCREASE. THEREFORE....WILL LEAVE WS MENTION OUT OF THE TAFS AFTER
14Z. MODERATE SE WINDS WILL CONTINUE TO VEER AND BECOME SOUTH TO
SOUTHWESTERLY THROUGH EARLY TUESDAY WITH A LOW PRESSURE SYSTEM
APPROACHING NORTHERN FL AND MOVING ENE ACROSS THE STATE. VFR CIGS
WILL LOWER TO MVFR DURING THE DAY WITH A FEW SHOWERS POSSIBLE...
MAINLY AT THE NORTHERN TERMINALS. MVFR TO IFR CIGS AND PATCHY MVFR
VISIBILITIES WITH FOG WILL THEN BE POSSIBLE AFTER 11/02Z.

&&

.MARINE...
BREEZY SOUTHEAST TO SOUTH WINDS WILL CONTINUE THIS AFTERNOON THEN
DIMINISH AND SHIFT TO NORTHERLY BEHIND THE FRONT TONIGHT INTO
EARLY TUESDAY AS THE LOW PRESSURE AREA CONTINUES TO WEAKEN AND THE
COLD FRONT MOVES THROUGH THE AREA. PRESENT MARINE FORECAST LOOKS
GOOD WITH NO MAJOR CHANGES PLANNED FOR LATE MORNING FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  72  58  70  47 /  30  20  10  10
FMY  77  62  76  51 /  10  20  10  10
GIF  75  59  74  47 /  30  20  10  10
SRQ  74  60  69  48 /  30  20  10  10
BKV  73  53  70  38 /  40  20  10  10
SPG  71  61  69  50 /  30  20  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO TARPON
     SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT
     20 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.

&&

UPDATE/MARINE...69/CLOSE
AVIATION...22/REYNES
Hazardous weather outlook, Jan 10, 5:10 AM EST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
510 AM EST MON JAN 10 2011

FLZ039-042-043-048>052-055>057-060>062-065-110000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
510 AM EST MON JAN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY OVER NORTHERN PORTIONS
OF THE AREA AND OFFSHORE. THESE STORMS MAY BE ACCOMPANIED BY
STRONG WINDS AND OCCASIONAL LIGHTNING.

...DENSE FOG/SMOKE IMPACT...
A WEAK FRONTAL BOUNDARY WILL MOVE THROUGH THE AREA OVERNIGHT
TONIGHT...AND AS IT SHIFTS THROUGH AREAS OF FOG CAN BE EXPECTED
ALONG WITH LIGHT RAIN. MOTORISTS SHOULD TAKE EXTRA PRECAUTIONS
TUESDAY MORNING WHEN DRIVING...AND ALLOW EXTRA TIME IF
VISIBILITIES ARE REDUCED DUE TO FOG.

...WIND AND SEA IMPACT...
AS AN AREA OF LOW PRESSURE MOVES ACROSS THE NORTHERN GULF AND INTO
NORTHERN FLORIDA TONIGHT...WINDS OVER THE NORTHERN COASTAL WATERS
WILL REMAIN GUSTY TODAY. THE LOW WEAKENS TONIGHT AS IT HEADS
NORTHEAST...AND WINDS WILL DIMINISH SOME OVERNIGHT AS A WEAK FRONT
MOVES THROUGH. THESE STRONG WINDS AND HIGH SEAS WILL PRODUCE
HAZARDOUS BOATING CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...WIND AND SEA IMPACT...
WINDS AND SEAS WILL INCREASE AGAIN TUESDAY NIGHT INTO WEDNESDAY
AS A LARGE AREA OF COLD HIGH PRESSURE BEGINS TO BUILD INTO THE
AREA...AND REMAIN STRONG THROUGH AT LEAST LATE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCNATT

In the hours before

Special weather statement, Jan 10, 11:50 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1150 AM EST MON JAN 10 2011

FLZ049>051-101730-
PINELLAS-HILLSBOROUGH-PASCO-
1150 AM EST MON JAN 10 2011

...STRONG THUNDERSTORMS WILL AFFECT PASCO...NORTHWESTERN HILLSBOROUGH
AND NORTHERN PINELLAS COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED 9 MILES WEST OF DUNEDIN...MOVING EAST NORTHEAST AT 45
MPH...WILL AFFECT THE MENTIONED AREA INCLUDING DUNEDIN...PALM
HARBOR...TARPON SPRINGS AND SAFETY HARBOR...UNTIL 1230 PM EST.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA
SIZE HAIL.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2821 8284 2817 8280 2830 8274 2839 8234
      2840 8223 2807 8223 2799 8262 2801 8264
      2795 8284 2808 8284 2809 8281 2804 8280
      2812 8279 2817 8282 2817 8286 2820 8286
TIME...MOT...LOC 1649Z 251DEG 50KT 2807 8281

The radar

The Tampa radar (KTBW), 61 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pinellas

When
January 10, 11:58 AM EST to 12:05 PM EST
Where
Pinellas County, 1.4 mi WSW of Tarpon Springs to 0.9 mi ENE of Crystal Beach
Measured
1 in hail
Property damage
$250
Reported by
Broadcast Media
Coordinates
28.140, -82.780

There were numerous reports from the broadcast media and trained spotters from Palm Harbor to Tarpon Springs of dime to quarter sized hail. A window was broken in Tarpon Springs from the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268370.